Preference conditions for invertible demand functions

Diasakos, T. and Gerasimou, G. (2022) Preference conditions for invertible demand functions. American Economic Journal: Microeconomics, 14(2), pp. 113-138. (doi: 10.1257/mic.20190262)

[img] Text
296761.pdf - Accepted Version



It is frequently assumed in several domains of economics that demand functions are invertible in prices. At the primitive level of preferences, however, the corresponding characterization has remained elusive. We identify necessary and sufficient conditions on a utility-maximizing consumer’s preferences for her demand function to be continuous and invertible: strict convexity, strict monotonicity, and differentiability in the sense of Rubinstein (2006). We further show that Rubinstein differentiability is equivalent to the indifference sets being smooth, which is weaker than Debreu’s (1972) notion of preference smoothness. We finally discuss implications of our analysis for demand functions that satisfy the “strict law of demand.”

Item Type:Articles
Glasgow Author(s) Enlighten ID:Gerasimou, Professor Georgios
Authors: Diasakos, T., and Gerasimou, G.
College/School:College of Social Sciences > Adam Smith Business School > Economics
Journal Name:American Economic Journal: Microeconomics
Publisher:American Economic Association
ISSN (Online):1945-7685
Copyright Holders:Copyright © 2022 American Economic Association
First Published:First published in American Economic Journal: Microeconomics 14(2):113-138
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher

University Staff: Request a correction | Enlighten Editors: Update this record